Georgia, 2022

Damaging Wind in Georgia, April 17, 2022

April 17, 2022 · NWS JAX · 1 event in 1 county or zone

Stationary boundary across the I-10 corridor lifted northward as a warm front on Easter day. Behind the front, substantial surface heating, cold temperatures aloft, and an unstable air mass resulted in strong to severe thunderstorms developing along the inland moving sea breezes for portions of northeast FL in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stationary boundary across the I-10 corridor lifted northward as a warm front on Easter day. Behind the front, substantial surface heating, cold temperatures aloft, and an unstable air mass resulted in strong to severe thunderstorms developing along the inland moving sea breezes for portions of northeast FL in the afternoon. As the boundary continued to lift northward into southeast GA in the evening, a thunderstorm caused a home’s porch awning to collapse near Argyle, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 17, 5:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 17, 5:57 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
657 PM EDT Sun Apr 17 2022

.AVIATION...
[Through 00Z Tuesday]

Last of afternoon convection to depart from the NE FL TAF sites in
the 00-01Z time frame, while the next wave of storms will begin
across SE GA this evening and have included at TEMPO group for
MVFR storms/gusty winds at SSI from 01-05Z, while this next wave
of storms is still suspect as to whether it will impact VQQ/JAX/CRG
so for now have just placed some VCTS back into the TAF sites
around 05Z, then SW flow off the NE GOMEX will bring IFR CIGS into
GNV from the 09-13Z time frame and MVFR CIGS into VQQ/JAX/CRG/SGJ
during the 10-14Z time frame during the morning hours, then
generally VFR conds in West winds from 15-21Z at 10G15 knots at
all TAF sites before last frontal boundary approaches late in the
day with limited moisture and may interact with sea breeze along
the Atlantic Coast, so have placed VCTS in the coastal TAF sites
from 20Z onward through the end of the period but confidence
remains low at this time.

&&

.PREV DISCUSSION [613 PM EDT]...

.NEAR TERM [through Monday]...

Shortwave troughing will deepen as it progresses eastward across
the Tennessee and Ohio Valleys overnight, resulting in deepening
west-northwesterly flow as well as strengthening divergence aloft
locally. Shortwave energy embedded within the zonal flow pattern
is sparking widespread convection upstream of our area, or across
the FL panhandle and western GA. Outflow boundaries from ongoing
strong to severe convection along the U.S. Highway 301 and
Interstate 95 corridors are moving northwestward across the
Okefenokee Swamp early this evening, and this boundary should
enhance convective coverage and intensity through around midnight
tonight across inland southeast GA. Sea breeze driven convection
along the U.S.-301 and I-95 corridors in northeast and north
central FL will fade towards sunset. Convection moving across the
upper Altamaha/Ocmulgee/Alapaha Rivers around sunset will still
have ML CAPE values of 1,000-1,500 j/kg to work with, and cold
temperatures aloft will keep a threat for strong to isolated
severe thunderstorms going, mainly for locations along and west of
U.S.-301 corridor in southeast GA through around midnight tonight.
Stronger storms will be capable of producing downburst winds of
40-60 mph, along with hail and heavy downpours.

The deepening long wave trough will result in low pressure
gradually deepening over the lower Mississippi and the Deep South
overnight, resulting in a cold front surging eastward towards the
FL panhandle and western GA towards sunrise on Monday. A squall
line of strong to isolated severe thunderstorms may approach the
upper Altamaha/Ocmulgee/Alapaha Rivers towards sunrise on Monday,
just ahead of this sharpening cold front. Lows tonight will remain
in the 60s area-wide.

Short-term, high resolution guidance continues to indicate that a
significant dry slot will overspread a good portion of our region
on Monday as the potent shortwave trough progresses quickly east-
northeastward across the southern Appalachians. A squall line
moving across inland southeast GA will quickly shift eastward
during the early morning hours, and breezy west southwesterly
winds will develop across our region by the mid-morning hours as
low pressure deepens over the Carolina coastal plain and
accelerates north-northeastward. Another round of widely
scattered convection may develop along the I-95 corridor in
southeast GA and northeast FL during the late afternoon hours
along the cold front, but ML CAPE values will remain around 1,000
j/kg or less and low level moisture will be decreasing, which
should limit convective intensity. Highs on Monday will generally
reach the low to mid 80s, although a few locations along the I-95
corridor and across north central FL may soar to the upper 80s.

.SHORT TERM [Monday Night through Wednesday Night]...

Deep troughing will progress eastward from the Great Lakes across
New England, and surface low pressure will continue to deepen and
accelerate northward along the New England coast late Monday night
and Tuesday morning. Our local pressure gradient will tighten in
the wake of the frontal passage on Monday night, with breezy
north-northwesterly winds progressing across inland locations
during the mid to late evening hours, and then breezy conditions
developing at coastal locations overnight and continuing through
sunrise. Cold air advection in the wake of the front will drop
lows close to 50 across inland southeast GA, ranging to the upper
50s in north central and coastal northeast FL.

Surface ridging will build over the Tennessee and Ohio Valleys on
Tuesday and will gradually strengthen as it progresses eastward
and approaches the Mid-Atlantic coast by Wednesday afternoon. This
weather pattern will result in low level winds quickly veering to
north-northeasterly on Tuesday afternoon, with breezy conditions
continuing at coastal locations through Tuesday night. Highs will
remain in the 70s on Tuesday despite full sunshine. Winds will
decouple at inland locations on Tuesday night, with radiational
cooling resulting in lows falling to the mid to upper 40s
inland, ranging to the low and mid 50s at coastal locations,
where a north-northeasterly breeze will prevail on Tuesday night.

Troughing aloft over the eastern U.S. will progress offshore early
on Wednesday, with shortwave ridging taking shape over the
southeastern states. Surface ridging will continue to strengthen
as it shifts offshore of the Mid-Atlantic coast by Wednesday
evening. This weather pattern will provide a deepening easterly
flow across our area, with onshore winds strengthening at coastal
locations by Wednesday afternoon, with breezy conditions
developing inland. Highs will remain in the 70s at most locations
on Wednesday, except in the lower 80s for southern portions of the
Suwannee Valley and north central FL. A persistent onshore breeze
will keep coastal lows in the lower 60s on Wednesday night, with
decoupling winds inland allowing lows to fall to the low and mid
50s at most locations.

.LONG TERM [Thursday through Saturday Night]...

Ridging aloft will build over the southeastern states, with a
tight local pressure gradient remaining in place through Friday as
strong surface ridging only slowly progresses off the New England
coast. This weather pattern will provide an extended period of
breezy onshore winds for our local area, with inland highs in the
lower 80s on Thursday afternoon warming to the mid and upper 80s
by next weekend. Onshore winds will keep highs in the 70s at
coastal locations through Friday, with temperatures then
approaching 80 by next weekend. Lows in the 50s inland on
Thursday night will warm to the lower 60s by Saturday night. A
persistent onshore breeze will keep coastal lows generally in the
mid to upper 60s from Thursday night onward. A few coastal showers
may be possible in northeast FL by next weekend, but an overall
dry and increasingly subsident air mass will prevail.

.MARINE...

A stalled frontal boundary over the Georgia waters early this
evening will lift northward as a warm front overnight as low
pressure takes shape over the lower Mississippi Valley and moves
northeastward. Showers and thunderstorms currently ongoing over
the northeast Florida waters will increase in coverage across the
Georgia waters this evening and overnight, with another round of
showers and thunderstorms possible overnight through early Monday
over the northeast Florida waters. Low pressure will gradually
strengthen along a cold front that will be moving across the Deep
South on Monday, resulting in strengthening southwesterly winds
shortly after sunrise. Small Craft will need to Exercise Caution
if venturing into the offshore waters on Monday, as speeds will
increase to 15-20 knots and seas will build to 4-6 feet. Seas near
shore will remain in the 3-5 foot range near shore.

This storm system's cold front will cross our area on Monday
afternoon and evening, bringing scattered showers and a few
thunderstorms to our local waters. Strong north-northwesterly
winds will then overspread our local waters on Monday night,
bringing Small Craft Advisory conditions after midnight. High
pressure building over the Ohio and Tennessee Valleys in the wake
of this front on Tuesday will strengthen as it slides eastward
across the Carolinas by midweek, resulting in winds quickly
shifting from northerly to north-northeasterly by Tuesday
afternoon, with Small Craft Advisory conditions continuing
offshore through Friday, as seas build to 5-7 feet. Caution
conditions are expected near shore from Wednesday through Friday,
as easterly winds remain sustained at 15-20 knots and seas remain
in the 4-6 foot range.

Rip Currents: A long period easterly swell will become southeasterly
by Monday as it gradually fades, keeping a low-end moderate risk
in place at the northeast FL beaches. Breezy onshore winds developing
on Tuesday afternoon may bring a high risk to the northeast FL
beaches, with a moderate risk expected at the southeast GA
beaches. Persistently breezy onshore winds and building seas will
likely result in a high risk of deadly rip currents at all area
beaches from Wednesday through Friday.

.FIRE WEATHER...

Southwesterly transport winds overnight will shift to westerly
early on Monday morning and will become breezy, with breezy west-
southwesterly surface winds expected to develop by the mid to late
morning hours, with these winds shifting to westerly during the
early to mid-afternoon hours. Good to marginally high daytime
dispersion values are expected area-wide on Monday. Surface and
transport winds will then shift to northerly by late Monday night
and early Tuesday, ushering in a cooler and much drier air mass
into our area. Long durations of critically low humidity values
are expected by Tuesday afternoon at inland locations. Sustained
surface speeds of 10-15 mph may create an elevated fire danger at
inland locations. Surface winds will become northeasterly at
coastal locations by the mid to late afternoon hours on Tuesday.

.HYDROLOGY...

River levels along upper portions of the Altamaha River near the
Baxley gauge will crest at the moderate flooding threshold on
Sunday and will then recede to minor flooding by late Monday.
Minor flooding will begin downstream near the Doctortown gauge
tonight, followed by minor flooding beginning along the lower
Altamaha near the Everett City gauge by late Tuesday. Levels will
crest near a moderate flood near this gauge towards Thursday.
Minor flooding will otherwise continue through at least midweek
along upper portions of the Altamaha River, and minor flooding
will continue during the next several days along lower portions of
the Santa Fe River near the Three Rivers Estates gauge.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  64  80  50  71  44 /  80  60  10   0   0
SSI  67  81  55  71  53 /  60  50  20   0   0
JAX  65  84  55  74  48 /  60  40  30   0   0
SGJ  67  84  60  70  55 /  50  30  30   0   0
GNV  65  85  54  76  47 /  40  30  10   0   0
OCF  65  85  58  78  48 /  40  20  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 17, 6:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
746 PM EDT Sun Apr 17 2022

GAZ136-180000-
Wayne GA-
746 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southeastern Wayne
County through 800 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gardi, moving northeast at 15
mph.

HAZARD...Landspouts, wind gusts of 45 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Gardi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 8177 3161 8177 3161 8175 3160 8175
      3161 8174 3158 8170 3156 8170 3154 8168
      3154 8167 3153 8167 3153 8165 3150 8165
      3147 8162 3141 8173 3154 8188 3163 8179
TIME...MOT...LOC 2346Z 227DEG 13KT 3153 8175

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Apr 17, 6:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 PM EDT Sun Apr 17 2022

GAZ162-180015-
Echols GA-
748 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southeastern Echols
County through 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Needmore, or 13 miles east of Statenville, moving
northwest at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph, nickel size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8283 3078 8283 3077 8281 3075 8281
      3074 8278 3073 8274 3073 8269 3072 8267
      3071 8262 3060 8275 3061 8289 3063 8292
TIME...MOT...LOC 2348Z 136DEG 17KT 3067 8280

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Apr 17, 6:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
751 PM EDT Sun Apr 17 2022

GAZ152>154-165-264-180015-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Brantley GA-
751 PM EDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northwestern Camden,
Glynn, central Brantley and northeastern Charlton Counties through
815 PM EDT...

At 751 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Everett to near Waynesville to near Fort
Mudge. These storms were nearly stationary.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Nahunta, Dock Junction, Hickox, Country Club Estates, Thalmann,
Waynesville, Atkinson and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 8142 3109 8175 3104 8212 3124 8212
      3125 8185 3141 8158 3139 8157 3139 8156
      3138 8155 3138 8154 3136 8152 3133 8147
      3134 8147 3133 8145
TIME...MOT...LOC 2351Z 043DEG 4KT 3135 8157 3118 8175 3110 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SANDRIK
Special weather statement, Apr 17, 7:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
809 PM EDT Sun Apr 17 2022

FLZ020-021-180045-
Hamilton FL-Suwannee FL-
809 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of northern Suwannee
and central Hamilton Counties through 845 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee Springs, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jasper, White Springs, Suwannee Springs, Suwannee River State Park,
Belmont and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3038 8319 3039 8317 3041 8318 3052 8317
      3052 8272 3048 8270 3047 8268 3045 8266
      3045 8267 3043 8265 3040 8265 3035 8269
      3033 8269 3032 8272 3033 8272 3032 8274
      3033 8276 3033 8279 3029 8280 3034 8319
TIME...MOT...LOC 0009Z 266DEG 17KT 3043 8299

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Apr 17, 7:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
821 PM EDT Sun Apr 17 2022

GAZ153-154-165-166-180100-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
821 PM EDT Sun Apr 17 2022

...Very heavy rainfall will impact portions of northern Camden and
Glynn Counties through 900 PM EDT...

At 820 PM EDT, Doppler radar was tracking a band of heavy rainfall
along a line extending from near Darien to 7 miles northeast of
Woodbine. Movement was east at 25 mph.

HAZARD...Urban and street flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Street and poor drainage area flooding due to heavy
         rainfall is possible.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Waverly, Thalmann, Sea Island, Everett, Jekyll Island and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3116 8129 3110 8137 3090 8140 3105 8194
      3109 8192 3110 8184 3116 8177 3116 8178
      3139 8170 3140 8166 3145 8163 3138 8155
      3133 8147 3133 8144 3128 8139 3129 8139
      3131 8134 3128 8132 3128 8124
TIME...MOT...LOC 0020Z 269DEG 23KT 3134 8148 3101 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SANDRIK
Local storm report, Apr 17, 7:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
829 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             5 ESE WEST LAKE         30.47N 83.05W
04/17/2022  U0.25 INCH       HAMILTON           FL   PUBLIC

            PUBLIC REPORTS PEA SIZE HAIL.

&&

PK

The radar

The Moody AFB radar (KVAX), 37 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
April 17, 7:30 PM EST
Where
Clinch County, 1.5 mi SSW of Argyle
Measured
39 kt (45 mph) estimated gust
Property damage
$500,000
Reported by
Public
Coordinates
31.050, -82.660

A home’s porch awning collapsed near Argyle, GA around 7:30 PM EST. Time was approximated. Pictures of the damage were relayed via Facebook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018984.